Heavy Snow, Big and Little Wood River Region
- When
- December 16, 4:00 PM MST to December 17, 10:00 AM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy snow fell in the central and southeastern mountains of Idaho. 6 inches fell in Island Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow fell in the central and southeastern mountains of Idaho. 6 inches fell in Island Park. 14 to 20 inches fell at elevations above 6500 feet at Crab Creek SNOTEL, White Elephant SNOTEL and Hilts Creek SNOTEL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 16, 2:30 PM MST, 1 hour 30 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 230 PM MST MON DEC 16 2002 LATEST H2O SATIMG SHOWING BROAD UPPER TROUGH OVER GULF OF ALASKA WITH STRONG WEST FLOW PUNCHING INTO CALIFORNIA COAST. TWO DISTINCT FEATURES NOTED ON SATIMG...FIRST WAS S/WV FEATURE EJECTING NE ACROSS SW IDAHO AND SECOND WAS STRONG UPPER JET NOSING INTO NRN CALIFORNIA. 12Z ETA WEAKER WITH INITIAL S/WV FEATURE AND AVN PREFFERED AS WAVE LIFTS NE INTO SW MONTANA BETWEEN 00-06Z WITH TRAILING ENERGY WORKING EAST ALONG SRN IDAHO BORDER TONIGHT/TUESDAY. BOTH ETA/AVN CONTINUE TO SUPPORT GOOD PCPN RETURNS OVER SAWTOOTH MOUNTAINS TO SUSTAIN CURRENT WARNING THROUGH THE NIGHT. ERN HIGHLANDS STILL REMAIN IN QUESTION HOWEVER AS ETA GENERATING COPIOUS (.60+) QPF TOTALS WHILE AVN SOMEWHAT LIGHTER (<.60). LATEST SURFACE ANALYSIS PLACES DEEP TROUGH OVER ERN WASHINGTON/OREGON EARLY THIS AFTERNOON AND AVN LIFTS MAIN LOW NNE OVERNIGHT WITH WEAKENING SURFACE FRONT SPREADING EAST ACROSS FORECAST AREA TONIGHT GRADUALLY EXITING REGION SOMETIME TUESDAY AFTERNOON WITH REMAINS OF UPPER S/WV ENERGY. STRONG H3 160KT JET NOSING INTO THE NRN CALIFORNIA COAST THIS AFTERNOON GRADUALLY SAGS SOUTH TONIGHT/TUESDAY WITH VERY LITTLE IN THE WAY OF UPPER JET SUPPORT AND WEAK LOW LEVEL INSTABILITY TO SUPPORT HEAVY SNOW IN ERN HIGHLANDS. THUS WILL STICK WITH ORIGINAL THINKING THAT ACCUMULATIONS WILL LIKELY REMAIN AT OR BELOW WARNING CRITERIA IN MOST ERN HIGHLANDS LOCATIONS AND WILL FORGO WINTER STORM WARNING THEIR TONIGHT. AS FOR TUESDAY...SE HIGHLANDS FAVORED FOR BEST PCPN RETURNS AS TRAILING S/WV ENERGY RIDES OVER WEAK SURFACE BOUNDARY MENTIONED ABOVE THUS WILL GO WITH HIGH POPS IN THE SE AND CHANCE OR WEAKER POPS ELSEWHERE IN DIRTY CYCLONIC FLOW ALOFT. REMAINS OF BROAD UPPER TROUGH EVENTUALLY WORK EAST ACROSS FORECAST AREA FOR WEAK PCPN RETURNS AND COLDER TEMPERATURES TUESDAY NIGHT THROUGH THURSDAY MORNING. DRIER CONDITIONS ANTICIPATED THURSDAY AS NEXT PAC TROUGH MOVES INTO COASTAL WATERS WITH DOWNSTREAM RIDGE WORKING ACROSS IDAHO. LOW CONFIDENCE WITH PROGRESSION OF NEXT PAC TROUGH AS MODELS HAVE VARIED FROM RUN TO RUN WITH TRACK OF INCOMING TROUGH. WILL BROAD BRUSH EXTENDED WITH CHANCE WORDING DUE TO UNCERTAINTIES. HUSTON .KSFX...OPERATIONAL...VCP 21. .PIH...WINTER STORM WARNING FOR ZONES 18/31 CONTINUES TONIGHT. WIND ADVISORY FOR ZONE 21 CONTINUES INTO EARLY EVENING. SEE BULLETINS FOR ADDITIONAL INFORMATION.
IDZ017>023-031-032-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 530 AM MST MON DEC 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR THE SAWTOOTH MOUNTAINS TODAY. STORM ACCUMULATION IS EXPECTED TO RANGE BETWEEN 5 TO 10 INCHES BY TUESDAY MORNING. IN ADDITION...WINDY CONDITIONS ARE EXPECTED TO CREATE REDUCED VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS DUE TO BLOWING AND DRIFTING SNOW. SEE LATEST WINTER STORM WARNING BULLETIN FOR DETAILS. .DAYS TWO THROUGH SEVEN... A SERIES OF PACIFIC STORMS IS EXPECTED TO PRODUCE SCATTERED VALLEY RAIN AND SNOW SHOWERS AND MOUNTAIN SNOW SHOWERS THROUGH MIDWEEK. DRIER WEATHER IS EXPECTED FOR THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326530, 5326531, 5326532, 5326533, 5326534.